Friday, February 19, 2016

With Lifestyle or Medications: Dealing with Health Issues


As the last year has gone by, I've been dealing with some health issues that are at least partly related to my weight and my lifestyle. I've been on blood pressure medication since mid-2013, when my readings spiked due to daily physical pain (tendinitis/plantar fasciitis) and grief (death of a loved one). The amounts I am on have gradually been reduced over the last year (probably because the pain is gone and I am no longer in emotional distress), but I'm still taking two different medications.

I went to my doctor recently, he noticed that my blood pressure has consistently been in the 105/65 to 120/80 range both at the doctor's office and on my home monitor. He'd told me to gradually cut down my medications, slowly, as my readings went down. I did so and am on half the dose of Med A and 1/5 the dose of Med B now. He looked at the amounts and said, "that is such a tiny amount! Are you sure you even need them anymore? I don't think you need Med B at all. You can try cutting it out as long as your readings stay low." He also said I could probably get off Med A since it is also a very low dose. Lowering stress had a lot to do with this, but losing weight, eating less salt and sugar, and exercise are the things that are going to keep my blood pressure in the normal range. My goal is to do what it takes health wise to get off these medications soon!

Then there's the blood sugar regulating medication I started in September. It's called Victoza and I give myself a shot in the stomach every morning to keep my blood sugar stable. I'm not diabetic or pre-diabetic, but my blood sugar was swinging quite a bit and causing hypoglycemia symptoms when I go too long between meals. I'd get shaky and feel sick, get a headache and feel like I had to eat ANYTHING *right now.* The shots have definitely helped with that! But when I changed health insurance at the end of January, we found that my new policy doesn't cover the shots since I am not diabetic. My endocrinologist and I have talked this month about other options, and she gave me a couple of choices. One of those choices is a different medication; the other is to try and regulate my blood sugar with diet and exercise, by spacing meals 3-4 hours apart, avoiding high sugar foods, and walking or biking 30 minutes most days. She has said that as my weight and fat percentage goes down, my body will be better able to regulate my blood sugar on its own so I don't get wild swings. So I decided to give it a try. She'll keep an eye on my A1C to make sure it's not going up (it was 5.1 last time). I am on my last shot pen and slowly weaning off the Victoza by lowering the dose a little each day. We'll see if I can manage this naturally!

Weight last weekend was steady at 228. We'll see what the scale says again in a couple of days.

9 comments:

Deb said...

I started to write a post about reducing/eliminating meds the other day, but ended up deleting it, so I'm absolutely on the same wavelength as you are right now.

For my age, I don't take a lot of meds (Insulin, 1 BP pill, 1 synthroid) but I was able to reduce both the insulin and the BP by 3/4 med back when I lost weight in 2010. I'm certain that if I had just maintained at 170 pounds, even tho I wanted to lose 20 more, I would have eliminated the BP pill completely. But...as we know... I did not, and the medication is back up to where it was before the weight loss.

It is the thought of reducing meds and regaining some physical fitness that seems to be coming to the forefront right now to motivate me to do what I know to do rather than wanting to see a lower number on the scale and in the waist band of my jeans. Not that the number thing has completely lost it's charm, mind you. :}

I continue to pray for you when I pray for myself with this whole eating thing. tough road, but God can enable us to be tougher.

eb

Cyndi and Stumpy said...

Lucky you! Even with my weight loss I am on more meds than ever. Although I am not having any side effects, at this time, They seem so toxic.

Keep on keepi' on.

Oh! And by lucky you I meant all your hard work is paying off. No way is this just pure luck!

JDET said...

Lyn, I'm glad to hear that you're successfully weaning off the BP med. That says a lot about what you've done for yourself mentally and physically! You should be as proud of that accomplishment as your weight loss. I'm sorry you're having to look for something to replace the Victoza. I just hate it when insurance drives healthcare choices for both patients and physicians. That said, I don't think I'd like shots in the gut! I know how disappointing it is when the scale doesn't move for me. I've only lost one pound in the last two weeks and I don't like it, but I try to remind myself how far I've come. Think about what percentage of yourself is missing!

Lyn said...

Thanks! I do feel proud of what I've accomplished. It would have been so easy to stay at 283+ pounds ten years ago and keep sitting on the couch and binge eating, and it's been hard work to lose weight, recover from BED and be *able* to stabilize at a lower weight. I feel so much better and my life is just such a brighter, happier place to be than it was back then. I'm not where I want to be yet, weight wise, but I know I am heading in the right direction :)

Lori said...

I am all for the natural cures. I am so glad your doctors are on the same wavelength. We do NOT have to take more and more medication as we age. Lifestyle changes can help a lot. You'll do it. You've got the right stuff.
Lori

Lyn said...

Oh, I forgot to mention the thyroid medication. My endocrinologist took me off Synthroid back around September because my thyroid numbers had gone back to what they were pre-Synthroid, so it was no longer helping and the options were 1) raise the Synthroid and see if the thyroid numbers keep readjusting until my thyroid just stops working, or 2) stop the Synthroid and see if my thyroid readjusts back to normal again with better function by just adding Selenium. I had my bloodwork done and my thyroid numbers are back to normal range again OFF Synthroid (except for TPO antibodies which are the Hashimotos indicator). So I am as of now staying off Synthroid. I really don't understand how this part will turn out later, but apparently with Hashimotos if my body keeps attacking my thyroid I will eventually need Synthroid. The only thing I know of that supposedly stops those attacks is change of diet (AIP type).

Anonymous said...

Are you doing low carb? Low carb/Atkins is best for blood sugar. On another note I think it is amazing and inspiring that you are maintaining your lower weight with ease. I saw 299 on the scale last week and I utterly refuse to let it get to 300. I would kill to weigh what you weigh now, even for the rest of my life and never getting any lighter. My name is Felicity and this is my first comment but I have read your whole blog.

Lyn said...

Anonymous~

no, not technically doing low carb or Atkins, since I don't restrict any foods I want to eat. But I am trying to make better, lower carb choices without a lot of regulations and with no counting. So I might have a vegetable omelet for breakfast, chicken salad for lunch, and beef stroganoff over zucchini noodles for dinner, but also have a few crackers with cheese for a snack and an ice cream bar for dessert. I know I'll need to NOT eat those things on a daily basis to see more weight loss though.

You can do this and you will feel so much better! Thanks for the comment.

TheAgonyOfBeingFat said...

Woohoo! Good job on getting off of some of those meds. It's amazing how the body can sometimes heal itself when treated well.